Texas, 2019High Wind in Texas, May 17, 2019
May 17, 2019 · NWS MAF · 2 events in 1 county or zone
An upper level storm system moving through the Rockies resulted in high winds through the Guadalupe Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level storm system moving through the Rockies resulted in high winds through the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 17, 5:38 AM CST, 4 hours 22 minutes earlier.
Area forecast discussion, May 17, 5:38 AM CST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
638 AM CDT Fri May 17 2019
.DISCUSSION...
Please see the 12Z aviation discussion below.
&&
.AVIATION...
At issuance, MVFR ceilings have moved north and east of HOB, with
MAF on the edge of the stratus deck. MVFR fog is expected to
continue at CNM, and possibly develop at HOB within the first
couple hours of the forecast period. The low ceilings/visibility
will improve by 14Z, with VFR conditions prevailing otherwise.
Thunderstorms, possibly accompanied by large hail and damaging
winds, are possible late this afternoon at FST, and more likely
after 18/03Z at FST/MAF, possibly INK/PEQ. Have not included
mention at this time due to timing/location uncertainty. Winds
will veer to the SW by mid-morning, increasing and becoming gusty
this afternoon. After 18/00Z, winds will begin backing to the SE
as the dryline retreats westward.
&&
.PREV DISCUSSION... /issued 341 AM CDT Fri May 17 2019/
DISCUSSION...
Deep mixing today will push dryline out into the Low Rolling
Plains, but dryline will hang up across ern Pecos Co/Lower Trans
Pecos-Big Bend. An isold tstm or 2 will likely develop there
between 21Z-24Z. Dryline will then retreat to near a Lamesa-Wink-
Pecos line by 03Z and there is consensus that storms will develop
on dryline in wrn PB around 06Z as low-level jet develops.
Dewpoints will be exceptionally high (U60s) east of the dryline
and NAM12 forecast soundings show that ML CAPEs will surge much
higher (3000 J/KG) by 03Z. By 06Z thick CAPEs around -20C support
the idea of accelerating updrafts capable of supporting very large
hail. 0-1km SRH of 120 m2/s2 is supportive of tornadoes, even
moreso with deviant storm motion. From our perspective along and n
of I-20 is the most favored area for severe storms. We will
upgrade to High Wind Warning for Guadalupe/Delaware Mtns as WSW 7h
winds increase to around 35kts by 15Z. Windy and much drier
conditions will follow for Sat in wake of the Pacific cold front
with temps only a few degrees cooler, near normal. Dry air will
hold in place and will make for a cool Sunday morning with temps
widespread in the 50s. Low-level thermal ridge will reform n-s
along/near TX/NM state line extending into the Trans Pecos as mid-
level pattern reloads and as such Sunday PM will be on the the
hot side. There will again be the possibility of nocturnal
convection early Monday AM when dryline will have retreated into
SE NM-Big Bend. A second stronger shrtwv trof is likely Mon PM
with more severe storms in the ern half or so of CWFA, above
normal temps west of the dryline. Dry air will push out east on
Tue and this will be a down day wrt to convective potential.
Dryline will quickly return west on Wed and a mid-level will low
drop into the the intermountain west. GFS has the low close to E
NM/W TX and not sure how if storms will hold off? In either
solution the mid-level flow is strongly backed which usually
portends tstms. More dryline storms are expected Thur in strong sw
flow aloft and probably Friday too.
FIRE WEATHER...
Elevated fire wx concerns today across parts of SE NM that did
get rain yesterday. Winds of 20-30 mph and min RH of 10-15 pct
will be offset by ERC below the 50th percentile, same for GDP
Mtns.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 88 63 84 54 / 20 70 10 0
Carlsbad 87 58 84 54 / 0 10 0 0
Dryden 90 67 90 61 / 20 50 10 0
Fort Stockton 89 61 84 57 / 10 50 0 0
Guadalupe Pass 79 56 75 55 / 0 0 0 0
Hobbs 86 56 82 51 / 0 20 0 0
Marfa 87 52 80 48 / 0 10 0 0
Midland Intl Airport 90 62 85 56 / 10 60 0 0
Odessa 89 61 84 55 / 10 50 0 0
Wink 90 59 85 54 / 10 20 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 10 AM this morning to 7 PM MDT this
evening for Guadalupe Mountains of Eddy County.
TX...High Wind Warning from 10 AM this morning to 7 PM MDT this
evening for Guadalupe Mountains Above 7000 Feet-Guadalupe
and Delaware Mountains.
&&
84/49Hazardous weather outlook, May 17, 3:05 AM CST, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
405 AM CDT Fri May 17 2019
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-180915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
405 AM CDT Fri May 17 2019 /305 AM MDT Fri May 17 2019/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
Strong to severe thunderstorms are expected late this afternoon, but
especially tonight across portions of the Permian Basin and the Lower
Trans Pecos/Stockton Plateau. All severe weather hazards will be
possible, including large to very large hail, damaging winds,
tornadoes, frequent lightning, and heavy rainfall.
A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains late this morning through early this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is an increased probability of severe thunderstorms Monday and
Monday evening across the central and eastern Permian Basin.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary late this afternoon into tonight.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- May 17, 10:00 AM CST to 3:00 PM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- May 17, 10:30 AM CST to 4:00 PM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 17, 2019$500,000 · EF3 · 17 events
- Flooding and Lakeshore Flood in New York, May 17 to 31, 2019$17 million · 14 events
- Tornadoes and Hail in Nebraska, May 17, 2019$1.2 million · EF1 · 11 events
- Tornadoes and Hail in Nebraska, May 17, 2019EF2 · 13 events
- Hail and Damaging Winds in Ohio, May 17, 20191 injured · $87,000 · 60 kt wind · 11 events
- Hail and Damaging Winds in West Virginia, May 17, 2019$15,000 · 1.25 in hail · 21 events
- Hail and Damaging Wind in Colorado, May 17, 20192.75 in hail · 15 events
- Tornado and Hail in Texas, May 17, 2019EF0 · 10 events
- Tornado and Flood in Kansas, May 17 to 18, 20191 in hail · 8 events
- Hail in Kansas, May 17, 2019$2,000 · 2.25 in hail · 6 events
- Hail in Nebraska, May 17, 20191.75 in hail · 4 events
- Flash Flooding and Hail in South Dakota, May 17, 20191 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830774, 830775.